Drought, Red River
- When
- December 1, 12:00 AM CST to December 27, 11:59 PM CST
- Where
- Red River forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
Severe (D2) drought conditions encompassed all of Northeast Texas to start December, with areas of extreme (D3) drought expanding southwest over Western Bowie and into Red River Counties from Southeast Oklahoma and adjacent sections of Southwest Arkansas by the second week of the month. Including the first half of December, the total rainfall amounts that fell during the Fall months…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions encompassed all of Northeast Texas to start December, with areas of extreme (D3) drought expanding southwest over Western Bowie and into Red River Counties from Southeast Oklahoma and adjacent sections of Southwest Arkansas by the second week of the month. Including the first half of December, the total rainfall amounts that fell during the Fall months (September/October/November) only ranged from 3-4 inches, which was only 25-30% of normal whereas temperatures during the period remained above normal as well. This resulted in burn bans being hoisted for several counties in Northeast Texas, until an extended period of wetting rains fell between December 16th-22nd across all of Northeast Texas. Widespread rainfall amounts of 4-6 inches fell across the area ahead of a couple cold frontal passages, thus alleviating the extreme and severe drought conditions that had been in place since mid-November. As a result, the extreme drought areas of Red River and Western Bowie Counties were improved two categories to moderate (D1), with an additional two category improvement from severe to abnormally dry (D0) made across much of Northeast Texas. A one category improvement from severe to moderate drought was made across Harrison and Panola Counties by month's end.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 30, 11:45 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1145 PM CST Thu Nov 30 2017 .AVIATION... For the 01/06Z TAF period, VFR conditions will prevail as passing cirrus continues to shift across the region behind a weak cold front. Light N/NW winds will prevail around 5 kts or less before becoming more variable later in the period as sfc high pressure shifts eastward. Additional high clouds will likely move into the region on Friday with more coverage, but any cigs will remain well above 10Kft as these high clouds thicken up during the latter half of the TAF period. /19/ && .PREV DISCUSSION... /issued 956 PM CST Thu Nov 30 2017/ UPDATE... Clear skies, light winds and a dry atmosphere is resulting in hourly temperatures falling very quickly this evening. Several locations were withing a degree or two from overcoming their overnight min temp forecast so adjusted overnight mins down several degrees in a few locations. Cirrus will be very thin overnight and should not pose much if any impact to ideal radiational cooling conditions overnight. Otherwise, no additional changes were necessary to the ongoing forecast. Update out shortly...13. && .PRELIMINARY POINT TEMPS/POPS... SHV 46 67 47 71 / 0 0 0 0 MLU 46 66 44 69 / 0 0 0 0 DEQ 41 64 44 67 / 0 0 0 0 TXK 44 65 44 68 / 0 0 0 0 ELD 42 64 41 68 / 0 0 0 0 TYR 43 67 49 73 / 0 0 0 0 GGG 45 67 48 72 / 0 0 0 0 LFK 44 70 48 74 / 0 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/13
Hazardous Weather Outlook National Weather Service Shreveport LA 1255 PM CST Thu Nov 30 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1255 PM CST Thu Nov 30 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered showers and a few thunderstorms will increase across the region Monday and Tuesday, along and ahead of a strong cold front and associated upper level trough that will traverse the Plains states and Mississippi Valley. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 06
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726495, 726496, 726497, 726498, 726499, 726500, 726501, 726502, 726503.